Are Your Prescription Drugs Harming Your Oral Health?

Many commonly prescribed medications have side effects that affect your dental health.

Many commonly prescribed medications have side effects that could affect your dental health.

Have you used tetracycline to fight acne or an infection? How about Nexium for GERD? You may be among the millions of people who use medication to manage a disease or condition. Although every drug your doctor prescribes has been evaluated and approved by the FDA, it’s important to know that the prescription medications you take may affect other aspects of your health.

Here are some side effects of medications that can affect your teeth and gums:

  • Teeth stains: One of the agents used in tetracycline, a medication used for acne treatment, can discolor teeth and the underlying bone. If you use this as a long-term solution, teeth-whitening may be an option to keep your smile bright.
  • Dry mouth: More than 400 medications list dry mouth as a side effect, including Nexium, which treats GERD, and oxycodone, a common severe pain reliever.
  • Swollen, enlarged gums: Channel blockers, such as Diltiazem, help control high blood pressure and other health issues. Channel blockers are in a category of medications that can cause the overgrowth of gums, which can result in severe gum disease.
  • Inflamed Gums: Some oral contraceptives, such as Minipill, are progesterone-only birth control pills. These pills increase progesterone levels in your body and can cause exaggerated reactions to the dental plaque in your mouth, leading to inflammation of the gums.
  • Mouth lesions or ulcers:  Some antibiotics and NSAIDS like ibuprofen can produce lesions or ulcers in the mouth. Fortunately, these lesions usually go away 1-2 weeks after people stop taking the medication.
  • Tooth decay: Cough drops, sugary liquid medications and antacid tablets can leave a sticky residue on teeth that can lead to tooth decay. This can be a special problem for children who are unable to swallow pills.

If you are unsure if your prescription has a negative oral health side effect, call your local pharmacist or do a quick search on drugs.com to read more about the side effects of your medication. If a side effect concerns you, talk to your doctor and your dentist. Don’t just stop taking your medication. Often times, simply keeping your dentist in the loop can help negate any long-term side effects a medication may have on your oral health.

Tags: , , , , ,

Connect With Us

Join the conversation and be in the know about all of the happenings at Delta Dental of Arizona, the Delta Dental of Arizona Foundation and the oral health topics we're passionate about.

No comments yet.

Leave a Reply

View Full Site